Call Recovery Ranger for help today. +1-866-256-2052 Helpline Information

What Drugs Cause Nystagmus?

Mark Halsey
Chief Editor of - Cleanbreak Recovery

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands...Read more

Nystagmus is a medical condition characterized by involuntary, rapid, and repetitive eye movements. It can be caused by a variety of factors including congenital abnormalities, neurological disorders, and medications. While it is possible to have nystagmus without taking drugs, certain medications can cause this condition as well. In this article, we will discuss what drugs can cause nystagmus, along with the potential side effects of these drugs and how they can be managed.

What Drugs Cause Nystagmus?

What Drugs Can Cause Nystagmus?

Nystagmus is an abnormal condition in which the eyes move rapidly and uncontrollably from side to side. It is a symptom of several different medical conditions, including neurological disorders and drug intoxication. Many prescription and over-the-counter medications can cause nystagmus. In some cases, the drugs may even be the primary cause of the nystagmus.

The drugs most commonly associated with nystagmus are those used to treat anxiety, insomnia, and seizures. These include benzodiazepines, barbiturates, and anticonvulsants. Other drugs that can cause nystagmus include antihistamines, antipsychotics, opioids, and some anticancer drugs. In addition, drugs such as alcohol and marijuana can also cause nystagmus.

Benzodiazepines

Benzodiazepines are a class of drugs used to treat anxiety and insomnia. They work by increasing the activity of certain neurotransmitters in the brain, which helps to reduce anxiety and improve sleep. Common benzodiazepines include diazepam (Valium), lorazepam (Ativan), and alprazolam (Xanax).

While benzodiazepines can be effective at treating anxiety and insomnia, they can also cause nystagmus. In some cases, the nystagmus may be mild and temporary, while in other cases it can be more severe and long-lasting. It is important to talk to a doctor about the risks and benefits of using benzodiazepines before taking them.

Barbiturates

Barbiturates are a class of drugs used to treat seizures and other neurological conditions. They work by slowing down activity in the brain, which helps to reduce seizures. Common barbiturates include phenobarbital and pentobarbital.

Barbiturates can cause nystagmus in some people. The nystagmus may be mild and temporary, but in some cases it can be more severe and long-lasting. It is important to talk to a doctor about the risks and benefits of using barbiturates before taking them.

Anticonvulsants

Anticonvulsants are a class of drugs used to treat seizures. They work by reducing the activity of certain neurotransmitters in the brain, which helps to reduce seizures. Common anticonvulsants include phenytoin (Dilantin), carbamazepine (Tegretol), and valproic acid (Depakote).

Anticonvulsants can cause nystagmus in some people. The nystagmus may be mild and temporary, but in some cases it can be more severe and long-lasting. It is important to talk to a doctor about the risks and benefits of using anticonvulsants before taking them.

Other Drugs

In addition to benzodiazepines, barbiturates, and anticonvulsants, several other drugs can also cause nystagmus. These include antihistamines, opioids, and some anticancer drugs. In addition, drugs such as alcohol and marijuana can also cause nystagmus.

It is important to talk to a doctor before taking any of these drugs, as they can all cause nystagmus in some people. The nystagmus may be mild and temporary, but in some cases it can be more severe and long-lasting.

Conclusion

Nystagmus is an abnormal condition in which the eyes move rapidly and uncontrollably from side to side. Several prescription and over-the-counter drugs can cause nystagmus, including benzodiazepines, barbiturates, anticonvulsants, antihistamines, opioids, and some anticancer drugs. In addition, drugs such as alcohol and marijuana can also cause nystagmus. It is important to talk to a doctor before taking any of these drugs, as they can all cause nystagmus in some people.

Related Faq

What is Nystagmus?

Nystagmus is an involuntary, rapid, rhythmic eye movement. It is usually caused by a problem in the brain or inner ear. It can affect one or both eyes, and may be horizontal, vertical, or rotary. Nystagmus can cause vision problems, dizziness, and balance issues.

What Drugs Cause Nystagmus?

There are several drugs that can cause nystagmus. These include alcohol, sedatives, antidepressants, antipsychotics, antiepileptic drugs, and anticholinergic drugs. Alcohol and sedatives can cause nystagmus by depressing the central nervous system, while antidepressants, antipsychotics, antiepileptic drugs, and anticholinergic drugs can cause nystagmus by interfering with the normal functioning of the brain and inner ear.

What Are the Symptoms of Nystagmus?

The most common symptom of nystagmus is an involuntary, rapid, and rhythmic movement of the eyes. Other symptoms may include blurred vision, dizziness, difficulty focusing, and difficulty with balance.

What Are the Treatments for Nystagmus?

The treatment for nystagmus depends on the underlying cause. In some cases, the underlying cause can be treated, resulting in the nystagmus resolving on its own. In other cases, medications or other treatments such as eye exercises or vision therapy may be used to reduce the severity of the nystagmus or to improve vision or balance.

What Are the Risks of Taking Drugs That Cause Nystagmus?

The risks of taking drugs that can cause nystagmus depend on the drug itself and the individual taking the drug. Some of the risks may include blurred vision, dizziness, difficulty focusing, and difficulty with balance. Other risks may include an increased risk of falls, confusion, and impaired thinking.

Are There Any Long-Term Effects of Nystagmus?

In some cases, nystagmus may resolve on its own without any long-term effects. However, in cases where the nystagmus does not resolve, there may be some long-term effects, such as reduced vision, difficulty focusing, and difficulty with balance. In some cases, the long-term effects of nystagmus may be permanent.

What Are The Signs Of Drug Use In The Eyes

Nystagmus is a condition that can affect individuals of all ages and may be caused by a variety of factors including certain drugs. While the potential causes can vary, it is important to understand what drugs can cause Nystagmus and to be aware of the potential implications. By being aware of the potential risks associated with certain drugs, individuals can make informed decisions regarding their health and take the necessary steps to protect themselves.

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands the complex needs of those struggling with addiction and utilizes a comprehensive and holistic approach to address them. He is well-versed in traditional and innovative therapies, including cognitive-behavioral therapy, motivational interviewing, and mindfulness-based interventions.

More Posts

Leave a Comment